Get access

Parkinsonism after glycine-derivate exposure

Authors

  • Egberto R. Barbosa,

    Corresponding author
    1. Divisão de Clínica Neurológica, do Hospital das Clínicas da Faculdade, de Medicina da Universidade, de São Paulo, São Paulo, Brazil
    • Rua Sergipe 401, sala 311, São Paulo (SP), Brazil 01243-001

    Search for more papers by this author
  • Maria D. Leiros da Costa,

    1. Divisão de Clínica Neurológica, do Hospital das Clínicas da Faculdade, de Medicina da Universidade, de São Paulo, São Paulo, Brazil
    Search for more papers by this author
  • Luiz A. Bacheschi,

    1. Divisão de Clínica Neurológica, do Hospital das Clínicas da Faculdade, de Medicina da Universidade, de São Paulo, São Paulo, Brazil
    Search for more papers by this author
  • Milberto Scaff,

    1. Divisão de Clínica Neurológica, do Hospital das Clínicas da Faculdade, de Medicina da Universidade, de São Paulo, São Paulo, Brazil
    Search for more papers by this author
  • Claudia C. Leite

    1. Departamento de Radiologia, da Faculdade de Medicina, da Universidade de São Paulo, São Paulo
    Search for more papers by this author

  • A videotape accompanies this article.

Abstract

This 54-year-old man accidentally sprayed himself with the chemical agent glyphosate, a herbicide derived from the amino acid glycine. He developed disseminated skin lesions 6 hours after the accident. One month later, he developed a symmetrical parkinsonian syndrome. Two years after the initial exposure to glyphosate, magnetic resonance imaging revealed hyperintense signal in the globus pallidus and substantia nigra, bilaterally, on T2-weighted images. Levodopa/benserazide 500/125 mg daily provided satisfactory clinical outcome.

Ancillary